Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

July 13, 2021Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jul 13, 2021, 3:40 AM EDT for Lewis County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 3:40 AM EDT (07:40 UTC)
Expired
Jul 13, 2021, 4:30 AM EDT
In force
50 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 23 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WWUS81 KBUF 130740
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
340 AM EDT Tue Jul 13 2021

NYZ008-130830-
Lewis-
340 AM EDT Tue Jul 13 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LEWIS COUNTY...

At 338 AM EDT, strong thunderstorms were clustered across southern 
Lewis county, moving northeast at 40 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Lowville, Whetstone Gulf State Park, Highmarket, New Bremen, Watson,
Martinsburg, Lyonsdale, Greig, Port Leyden, Croghan, Lyons Falls,
Constableville, Turin, Belfort, Soft Maple Reservoir, Kirschnerville,
Rector, Mohawk Hill, North Osceola and Talcottville.

Torrential rainfall is occurring with this storm, and may cause 
localized flooding. Radar has estimated that the storms have a 
history of producing up to an inch of rain in 45 minutes time. Do 
not drive your vehicle through flooded roadways.

LAT...LON 4347 7543 4353 7570 4372 7577 4410 7517
      4361 7511
TIME...MOT...LOC 0738Z 236DEG 47KT 4372 7531 
$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 13, 1:59 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 13, 1:59 AM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
159 AM EDT Tue Jul 13 2021

.SYNOPSIS...
A deep southerly flow of moisture rich air will yield occasional
bouts of showers and thunderstorms across our region through at
least the first half of this week. This will include the continued
risk for tropical downpours and gusty winds, especially in the
afternoon and early evening hours. After a brief break in the
unsettled weather on Thursday, more showers and storms can be
counted on for late in the week.

&&

.NEAR TERM /THROUGH TODAY/...
Frontal boundary across the Western Southern Tier will push
northward overnight with some renegade showers. A sultry night south
of the warm front with low temps a few degrees within 70F. Could be
some fog given abundant moisture in low-levels.

Expect convection to follow a more typical evolution on Tuesday as
we will be within the warm sector. Thunderstorms could form as early
as midday closer to lake breeze boundaries but will then expand
through afternoon during peak heating. MLCAPES solidly 1000-1500j/kg
and stronger shear than today point to better setup in terms of
severe weather, but with very high freezing levels and steep low-
level lapse rates, main hazards will continue to be heavy tropical
downpours and strong to damaging wind gusts. Our area remains
highlighted by SPC for marginal risk of severe and by WPC for
marginal to slight risk of excessive rainfall.

On Tuesday night, approaching shortwave trough and pre-frontal sfc
trough work across area. Initial convection from afternoon activity
will shift east of the area before additional showers and some
thunderstorms move back over western NY overnight ahead of the
approaching upper level trough. Main potential for heavy rain and
gusty winds will be in the evening. Still a warm and humid night
ahead of cold front out to the west of our region.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
The longwave trough axis and associated weak cold front over the
Eastern Great Lakes will push through the region on Wednesday,
bringing another round of showers and thunderstorms to the area.
Continued moisture advection on a southwesterly flow will keep PWATs
elevated on the order of 1.5-2", as diurnal instability builds CAPE
values to around 800J/kg. With these ingredients in place, there
will be a risk for flash flooding, though likely not as high of a
threat than on Tuesday. Model guidance has come into better
agreement with the axis of heaviest precipitation progressing
through the area a bit quicker, which should help limit flash flood
potential.

Much drier air quickly builds in behind the front, bringing an end
to the rain showers from west to east after sundown Wednesday
evening. Dry conditions should last through the night as surface
ridging builds over the area. Lows Wednesday night will be in the
low to mid 60s areawide.

A warm front moving through the region Thursday with a moistening
airmass brings rain chances back to the area, though 850mb warm air
advection will greatly limit overall instability. The majority of
the area should remain mostly dry throughout the day, though a few
diurnally driven showers and thunderstorms will not be out of the
question. Thursday night should remain dry behind the front, though
it will be notably more muggy with downsloping winds bringing
overnight low temperatures into the low 70s across the lower
terrain, mid 60s elsewhere.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The long term period will be showery as a trough slowly crosses the
Great Lakes through the weekend. Ahead of this trough, a cold front
will cross the area on Friday. Behind the frontal passage, with the
trough still over the region, diurnal showers and storms will be
possible each day, with weakening and tapering off during the night
time hours. A few shortwave troughs within the larger scale trough
will also continue to support the showery pattern.

Temperatures on Friday will be in the low to mid 80s for most of the
area, with a few upper 80s possible in the warmer spots of the
Genesee Valley and Northern Finger Lakes. Behind the passing cold
front, daytime temperatures will cool some to the mid 70s and low
80s through Monday. Temperatures each night will generally be in the
upper 50s to mid 60s from the higher terrain to the lower
elevations, respectively.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Vast majority of the region will experience VFR conditions for the
remainder of the overnight...although IFR to LIFR cigs will be found
across many of the airfields in the Southern Tier where moderately
heavy showers fell during the evening (ie KJHW, KOLE and KELZ).

The low stratus and fog across the Southern Tier will lift to VFR
conditions by mid morning...otherwise mainly VFR conditions are
anticipated for Tuesday. The problem on Tuesday though will be
somewhat stronger convection that is forecast to break out during
the afternoon. This will especially be the case from the Southern
Tier and Finger Lakes into the Eastern Lake Ontario region. These
storms will have the potential to become strong to severe.

Any convection Tuesday evening will die off during the overnight.
Most of the TAF sites will experience VFR weather, while stratus and
fog will encourage IFR conditions across the Southern Tier.

Outlook...

Tuesday night through Wednesday...Generally VFR, with periods of
MVFR/IFR early Tuesday evening and again Wednesday afternoon in
showers and thunderstorms.
Thursday through Saturday...Mainly VFR. A chance of showers and
thunderstorms in the afternoon.

&&

.MARINE...
Generally modest flow averaging 10 to 15 knots will remain in
place through Tuesday. Northeast winds will veer to the south
(Lk Ont) and southwest (Lk Erie). This will allow for smoother
conditions on Lake Ontario with some chop anticipated on Lake
Erie by Tuesday afternoon.

There will be the risk for thunderstorms throughout the Lower Great
lakes...mainly through early evening on Lake Erie south of Dunkirk
and more so Tuesday afternoon into Tuesday evening all areas.
Mariners should be alert for possible statements and special marine
warnings in the presence of these storms.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA/RSH
NEAR TERM...Apffel/JLA
SHORT TERM...AR/PP
LONG TERM...SW
AVIATION...RSH
MARINE...Apffel/JLA/RSH
Hazardous weather outlook, Jul 12, 9:15 PM EDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
915 PM EDT Mon Jul 12 2021

NYZ001>008-010>014-019>021-085-140115-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
915 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a continued risk for heavy rain and localized gusty
winds with thunderstorms on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140115-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
915 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a continued risk for localized gusty winds with
thunderstorms on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Jul 13, 3:40 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
340 AM EDT Tue Jul 13 2021

NYZ008-130830-
Lewis-
340 AM EDT Tue Jul 13 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LEWIS COUNTY...

At 338 AM EDT, strong thunderstorms were clustered across southern
Lewis county, moving northeast at 40 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Lowville, Whetstone Gulf State Park, Highmarket, New Bremen, Watson,
Martinsburg, Lyonsdale, Greig, Port Leyden, Croghan, Lyons Falls,
Constableville, Turin, Belfort, Soft Maple Reservoir, Kirschnerville,
Rector, Mohawk Hill, North Osceola and Talcottville.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Radar has estimated that the storms have a
history of producing up to an inch of rain in 45 minutes time. Do
not drive your vehicle through flooded roadways.

LAT...LON 4347 7543 4353 7570 4372 7577 4410 7517
      4361 7511
TIME...MOT...LOC 0738Z 236DEG 47KT 4372 7531

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:29 PM EDTSpecial Weather StatementBUFErie46 min
Jul 13, 1:56 PM EDTSpecial Marine WarningBUF64 min
Jul 13, 2:45 PM EDTSpecial Weather StatementBUFMonroe30 min
Jul 13, 3:40 PM EDTSpecial Marine WarningBUF50 min
Jul 13, 4:34 PM EDTSpecial Marine WarningBUF56 min
Jul 13, 4:41 PM EDTSevere Thunderstorm WarningBUFChautauqua64 min
Jul 13, 4:46 PM EDTSpecial Weather StatementBUFWayne44 min
Jul 13, 4:50 PM EDTSevere Thunderstorm WarningBUFOswego55 min
Jul 13, 4:59 PM EDTSpecial Marine WarningBUF46 min
Jul 13, 5:23 PM EDTSevere Thunderstorm WarningBUFOswego45 min
Jul 13, 5:26 PM EDTSpecial Marine WarningBUF64 min
Jul 13, 5:33 PM EDTSpecial Marine WarningBUF42 min
Jul 13, 5:38 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie52 min
Jul 13, 5:41 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego64 min
Jul 13, 5:43 PM EDTSpecial Weather StatementBUFMonroe32 min
Jul 13, 5:57 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Chautauqua, Erie, Wyoming63 min
Jul 13, 6:05 PM EDTSpecial Marine WarningBUF55 min
Jul 13, 6:07 PM EDTSpecial Marine WarningBUF38 min
Jul 13, 6:08 PM EDTSpecial Marine WarningBUF52 min
Jul 13, 6:09 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis53 min
Jul 13, 6:19 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans41 min
Jul 13, 6:46 PM EDTSpecial Marine WarningBUF89 min
Jul 13, 6:55 PM EDTSevere Thunderstorm WarningBUFNiagara, Orleans50 min
Jul 13, 7:02 PM EDTSpecial Marine WarningBUF58 min
Jul 13, 7:05 PM EDTSpecial Weather StatementBUFJefferson25 min
Jul 13, 7:07 PM EDTSpecial Marine WarningBUF53 min
Jul 13, 7:15 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Orleans, Wayne60 min
Jul 13, 7:27 PM EDTSpecial Marine WarningBUF93 min
Jul 13, 7:41 PM EDTSpecial Marine WarningBUF94 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.